Jump to content
Gloom

Gloom: Advice on tapering from short term use

Recommended Posts

Gloom

I've only been taking 150mg trazodone a night for about 5 weeks and have been experiencing side effects that range from permanent blurry vision to concentration issues and I was experiencing heart palpitations but they seem to have passed and need some advice on how to taper off. The only information I can find says to do 10% every 4 weeks but that seems insane for a medication I've only been on for 5 weeks.

 

I talked to my doctor about it and she told me to cut the dosage by 50% and see if that helps the side effects... obviously, that is horrible advice.

 

I've already experience withdrawal symptoms once because my doctor also didn't explain that once I started taking it I had to take it every night without ever missing a dose and I missed a dose by 11 hours and then only took 100mg.

 

I realize now that the 150 dosage is for depression but I was told repeatedly that she was only giving me the sleeping dosage which is what I needed...

 

Anyway, a member of one of my facebook groups mentioned this site and said something about a 25% every 5 days and I was hoping to get more information on that, or how I should go about this.

 

Thanks in advance.

Share this post


Link to post
Gloom

Hello to all! I've only been taking trazodone for a short while and want to try and get off. I talked to my doctor about it and the side effects that I'm having and she told me to just start taking half a dose. I know from personal experience already how bad of an idea that is.

 

I'm looking for advice on how to taper off 150mg a night of trazodone while only being on it for about 5 1/2 weeks. I've heard of doing 25% every 5 days and 10% every 4 weeks so I'm very confused.

 

I look forward to hearing from everyone!

 

~Gloom

Share this post


Link to post
Altostrata

Welcome, Gloom. It's true, you've been taking trazodone only a short time but you are already physiologically dependent on it:

 

On 3/22/2018 at 7:46 PM, Gloom said:

I've already experience withdrawal symptoms once because my doctor also didn't explain that once I started taking it I had to take it every night without ever missing a dose and I missed a dose by 11 hours and then only took 100mg.

 

 

^ This indicates you will be sensitive to dosage reductions.

 

The journal literature states that anyone taking an antidepressant for more than a month is at risk for withdrawal symptoms. For some people, this is more than enough time to become dependent.

 

You might start with a 10% decrease, see what happens for a month. If all is well, try a 10% reduction every 3 weeks. If no withdrawal symptoms from that, 10% every 2 weeks -- but no faster than that. You need to let your nervous system down easy.

 

If you get withdrawal symptoms at any step, stop reducing and hold. You are going too fast.

 

See Tips for tapering off trazodone (Desyrel)

 

Let us know how you're doing.

Share this post


Link to post
ChessieCat

Hi Gloom and welcome to SA from me too,

 

We ask all members to create a drug signature.  Please update it whenever you make a change.  Please keep it nice and simple.  We only need details for the last 2 years.  Date, drug and dose only, no symptoms or diagnoses.  The other years can just be an overview.  

 

This is the preferred format which is helpful for the mods.  Thank you.

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 2 years particularly?

  • Please leave out symptoms and diagnoses.
  • list is easier to understand than one or multiple paragraphs. 

 

I'm going to give you lots of links to check out.  Please don't feel overwhelmed, just work your way through them one at a time as you feel able.

 

Patience is needed to get off these drugs.  We suggest throwing out the calendar and listening to your body and your symptoms.  If at any time you don't feel stable, are unwell or life circumstances are a bit more stressful than usual (for example the Christmas period, winter time, or job change) it is better to stay at that dose for a bit longer until things settle down.

 

Why taper by 10% of my dosage?

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Windows and Waves Pattern of Stabilization

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Keep it Simple, Slow and Stable


Keep Notes on Paper

 

Rate Symptoms Daily to Check Patterns and Progress

Tapering Calculator - Online

 

The only supplements which SA recommends are Magnesium and Omega-3 Fish Oil.  Try a small amount one at a time to see how you react.  It is best to make only 1 change at a time.  It is also better not to start taking a complex vitamin because if you experience issues you will not know what exactly is causing it.  B vitamins can be stimulating especially B6.  hypersensitive-to-b-vitamin-or-b-vitamin-complex  If trying anything new, start with a small amount to see how you react and build up to the recommended amount.  

 

Even with a careful and slow taper you will most likely experience times of discomfort.  It is best to learn and use Non-drug techniques to cope

 

There are many existing topics and discussions on this site.  You can use the site search function on the main page of the site at the top right, or use a search engine and include survivingantidepressants.org in your search string.

 

As I said, lots of information, but I really want you to have what you need so you can have a successful taper.

 

This is your own Intro topic where you can ask questions and journal your progress.  We suggest that members visit each others Intro topics so that can support and encourage each other.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.